Quantcast

Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr Instagram
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
December 27, 2014, 03:09:09 PM

Login with username, password and session length


Members
Stats
  • Total Posts: 650549
  • Total Topics: 49672
  • Online Today: 195
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online
Users: 5
Guests: 153
Total: 158

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Your knowledge of the K103N Mutation?  (Read 2211 times)

0 Members and 1 Guest are viewing this topic.

Offline tednlou2

  • Member
  • Posts: 5,086
Your knowledge of the K103N Mutation?
« on: February 18, 2010, 02:45:37 AM »
I've talked about being resistant to Sustiva and can't take Atripla which was more than likely due to hospital giving me 4 days of Sustiva.  When my genotype was done last August, I was told I couldn't take Atripla.  I was told I had many other options and not to worry.  

I recently got all my labs from the past year.  I noticed on the genotype report it said I have the K103N mutation.  I didn't know what this meant.  When I googled it, it talked about being resistant to Sustiva and Viramune.  I didn't know I was resistant to Viramune, but I read this happens due to cross-resistance.  In the past weeks, I've read many posts on different sites talking about this "bad K103N mutation."  Everyone talked about it like it was something very bad to have.  When I asked about it, I was told it just means I'm resistant to NNRTI's.  However, I was told there could be repercussions not yet known.  I was told that there may be archived/hidden mutations that didn't show up on the genotype.  I asked Dr. Gallant about this and he said I shouldn't worry and that I have many options.  He said it is very unlikely I would have archived/hidden mutations if the genotype was done while on the Sustiva or within weeks of being on it.  Well, I was given Sustiva in December 2008 and the genotype wasn't done until August 2009--more than a few weeks.  He said the NNRTI, Intelence was still an option for me.  I guess the mutation doesn't affect that med.  

So I'm wondering what do you guys know about this mutation?  Have I been given good info?  Since a whole class of meds is out for me, I worry about possible other problems with these archived mutations.  I know--why worry about something now until it happens if at all.  I did learn something that I didn't know.  While those 4 days of Sustiva likely caused the mutation and threw out a good regimen, I learned mutations often make HIV "less fit" and makes it harder for it to replicate.  I've often wondered why I got so sick with a CD4 of 171 and then maintained good numbers for over a year.  I wondered whether my numbers had been really bad prior to being sick with the pneumonia, and the Sustiva did something to help my numbers.  This is the big debate I had-- did they hurt me or help me.  From what I've learned, the resistance and mutation very well damaged the virus and my body was able to fight it--at the cost of losing Atripla and Viramune.  Or, maybe the mutation didn't do anything to help me and my numbers would have rebounded regardless.  Who knows.

If any of you have any knowledge of the K103N mutation, please share it.  I would appreciate any info.  I also noticed something else on the report I don't understand.  I may have to just make an appt with the HIV pharmacist, but you guys are very smart.  

The genotype report said, "Resistance associated PR Mutations:  l62V, L63P, l93L".  Does anyone know what this means?

Okay, thanks for all your help and advice.  I hope all you guys are doing well.  I'm not really freaked out by this--just a little concerned.  Maybe I should ask Dr. Gallant a follow-up about the possibility of archived mutations if the genotype was done several months after instead of a few weeks.  
« Last Edit: February 18, 2010, 02:50:46 AM by tednlou2 »

Offline sdguyloveslife

  • Member
  • Posts: 134
Re: Your knowledge of the K103N Mutation?
« Reply #1 on: February 18, 2010, 01:51:52 PM »
Stanford University has an entire website dedicated to HIV mutations and understanding resistance.  It's a bit technical, and you might need someone who understands some molecular biology to help you.  You can plug in your mutations and find out more than you ever wanted to know.  I do want to warn you though...don't rush over there unless you keep in mind that you can make yourself crazy worrying about every little mutation and aberration. 

In your case, the fact is yes, you are resistant to a couple medications (resistance to Sustiva/efavirenz is one of the most common resistance profiles).  The good news however, is that there are many other options along with some newer drugs on the market that have expanded the classes of available HIV meds and these present to you an even greater number of other options - and there are more in the pipeline.  When it comes time for meds, there are a lot of first-line drug regimen options out there for you to take. 

And one last thing, my resistance profile came back as sensitive to all meds - meaning resistant to none.  However, in one of my first discussions with the doctor, he immediately ruled out anything with Sustiva because I have depression and anxiety.  If you're like me, Sustiva's side effects can and will likely affect your central nervous system - so, if you already have depression and/or anxiety, why would you want to run the risk of making your depression or anxiety worse anyway through side effects of Sustiva? 

Don't worry...I know "mutation" sounds scary, but lucky for us, science is continually developing new ways of working around them nowadays. 

Do not condemn the judgment of another because it differs from your own. You may both be wrong.

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.